Please confirm that your email address is correct, so you can successfully receive this alert.
SIR: Safety information available on the noradrenergic and specific serotonergic antidepressant mirtazapine indicates that a manic switch is a rare event. This adverse reaction occurred in 0.25% of all mirtazapine-treated patients during the worldwide clinical trial program.1 We report a case of a patient who switched from a prolonged and refractory poststroke depression to an acute manic excitement shortly after initiating treatment with mirtazapine.
A 68-year-old man had a right hemisphere stroke 2 years before being referred by his neurologist for psychiatric treatment. The patient was withdrawn and neglectful of his personal hygiene, he had poor appetite, and his sleep was interrupted by early-morning awakening. He also had memory difficulties and became lost in familiar surroundings. The initial examination revealed a disheveled individual who was oriented only to person. His speech was fluent and coherent, but he was slow to respond. Memory for recent events was impaired. He expressed feelings of worthlessness and helplessness and passive death wishes. Mini-Mental State Examination score was 17. He presented mild residual left-side weakness. He had no previous history of depression. Medical history was positive for insulin-dependent diabetes mellitus, coronary artery disease, and hypertension. Brain MRI revealed ischemic events in anterior portion of right frontal lobe and deep right temporal lobe. He had failed adequate trials of fluoxetine (titrated up to 60 mg daily for 5 months) and paroxetine (titrated up to 60 mg daily for 4 months). Paroxetine was discontinued, and after a washout of 10 days we initiated mirtazapine 15 mg at bedtime. Hamilton Rating Scale for Depression score was 27 before mirtazapine treatment. Three days later he became agitated, showing pressured speech and decreased need for sleep. The family reported that the patient went out in the streets without proper clothing and walked for miles without stopping. After returning home he refused insulin injections, accused his wife of having an affair, and became physically aggressive. He was subsequently admitted to our neuropsychiatric service and mirtazapine was discontinued. Treatment with carbamazepine and haloperidol was instituted, with gradual abatement of his manic excitement.
It is unclear what role mirtazapine played in the development of mania in this patient. A case of hypomania associated with mirtazapine augmentation of sertraline has been reported.2 In our case, previous paroxetine treatment is unlikely to be related to this untoward effect because of the 10-day washout period before mirtazapine initiation. Probably mirtazapine, by virtue of its alpha-2 antagonism, induced a significant increment in biogenic amine turnover that released dorsal cortical and limbic areas from tonic inhibition caused by right hemisphere lesion.
This case suggests that mirtazapine treatment of right hemisphere poststroke depression should be approached with caution.
Download citation file:
Web of Science® Times Cited: 9